MAUDE Adverse Event Report: BIOMERIEUX INC. VITEK® 2 NH TEST KIT

BIOMERIEUX INC. VITEK® 2 NH TEST KIT
Catalog Number 21346
Medical Device Problem Code Incorrect Or Inadequate Test Results (2456)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device not returned to manufacturer.
 
Event or Problem Description
A customer in (b)(6) notified biomérieux of misidentification of a neisseria species in association with vitek® 2 nh card.Customer states that they took one colony from a thayer martin dish and one from a chocolate agar dish for the same patient, prepared two suspensions, and ran two tests simultaneously with two vitek® 2 nh cards.They have received two different results: 90% probability neisseria meningitidis and 94% probability neisseria cinerea.The physician suspected that the colony was neisseria gonorrhoeae.Therefore, they also performed additional pcr test and obtained a result of neisseria gonorrhoeae.Customer states they no longer have the isolate to retest.There is no indication or report from the laboratory that the discrepant result led to any adverse event related to the patient's state of health.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
A customer in armenia notified biomérieux of a misidentification of a neisseria species in association with vitek® 2 nh card.The customer stated that they ran two tests simultaneously with two vitek® 2 nh cards.They received 2 different results: 90% probability neisseria meningitidis and 94% probability neisseria cinerea.A pcr test obtained a result of neisseria gonorrhoeae.An internal biomérieux investigation was performed.The customer reported plating a sample from the same patient to chocolate agar and thayer martin.Plates were incubated in a microaerophilic environment.Originally it was reported that the nh cards were set up from cultures incubated at 48 hours, but it was later changed to 24 hour age of culture by the customer.One (1) colony from each agar type was used to prepare two (2) suspensions, which were each inoculated into an nh card.Each card provided a different identification, which were both incorrect.One (1) lab report showed a good identification of n.Meningitidis with seven (7) atypical reactions (5 negative: phea, proa, tyra, appa, dglu and 2 positive: ggt & phc) for an identification of n.Gonorrhoeae according to the nh knowledge base.The second lab report showed a very good identification of n.Cinerea with five (5) atypical negative reactions (phea, proa, tyra, appa, dglu) for an identification of n.Gonorrhoeae according to the nh knowledge base.Review of customer's integrated raw data shows no growth in these wells when compared to other strains of neisseria gonorrohoeae; strong positive reactions should occur.An increased number of atypical negative results can indicate a strain with decreased viability, user set up error, or an atypical strain.Based on the information from the customer, it is possible that misidentifications may be due to set up errors, which could have increased the number of atypical negative reactions.Use of a microaerophilic environment rather than co2 could compromise viability of the organism.In addition, using one (1) colony to make a mcfarland density of 2.7 - 3.3 would be difficult and would most likely result in a suspension of much lower density.This could also cause an increase in atypical negative reactions.Without the strain it's not possible to further evaluate the cause of the misidentification.Vitek 2 nh lot# 2450267403 met final qc release criteria.There were no issues observed on the initial qc performance testing.

Brand Name
VITEK® 2 NH TEST KIT
Common Device Name
VITEK® 2 NH TEST KIT
Manufacturer (Section D)
BIOMERIEUX INC.
595 anglum road
saint louis MO 63042
MDR Report Key6748686
Report Number1950204-2017-00240
Device Sequence Number220205
Product Code JST
UDI-Device Identifier03573026144357
UDI-Public03573026144357
Combination Product (Y/N)N
Initial Reporter CountryAM
PMA/510(K) Number
C1 EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 10/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/20/2018
Device Catalogue Number21346
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2017
Supplement Date Received by Manufacturer09/28/2017
Initial Report FDA Received Date07/27/2017
Supplement Report FDA Received Date10/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1